Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Topeka, KS

April 14, 2001Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 7:54 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 7:54 PM CDT (00:54 UTC)
Expired
Apr 14, 2001, 8:30 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Shawnee County, KS, Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Apr 14, 8:00 PM CDTHail 0.75Keene, KS
Apr 14, 8:02 PM CDTHail 1Dover, KS
Apr 14, 8:10 PM CDTHail 1Auburn, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 14, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 150054
SVRTOP
KSC177-197-150130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOVER...OR ABOUT 16 MILES WEST OF
  TOPEKA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  AUBURN
  TOPEKA
  RICHLAND

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3906 9596 3889 9602 3886 9549 3907 9552

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 4:18 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT SAT APR 14 2001

SEVERE WEATHER LIMITING DISCUSSION.

STRONG OVERRUNING OF SURFACE BOUNDARY AND UNSTABLE AIR IN PLACE HAS LEAD
TO SCATTERED SEVERE THUNDERSTORMS GENERALLY ALONG AND NORTH OF INTERSTATE
70...AND EAST OF HIGHWAY 75 SO FAR THIS AFTERNOON.  MAINLY HAIL BEING
REPORTED.

UPPER WAVE EJECTING ACROSS CWA DURING THE EVENING WITH MODELS
SHOWING LIFT GENERALLY EAST OF CWA BY AROUND MIDNIGHT.  WILL KEEP
THE SCATTERED STORMS GOING UNTIL THAT TIME...GUIDANCE LOWS IN THE
MIDDLE 40S TO LOWER 50S LOOK OK.

SUNDAY...BREAK IN ACTION WITH COOLER AIR SETTLLING ACROSS CWA.  H850
MB WINDS 25 TO 35 KNOTS IN THE AM...WILL GO BREEZY WITH HIGHS 65 TO
70 MOST AREAS.

INCREASING CLOUDS SUNDAY NIGHT.  GOING MORE WITH AVN MODEL.
NORTHERN STREAM BECOMES ACTIVE AND SWEEPS ACROSS CWA MONDAY.  WILL
GO WITH SOME 30 TO 40 POPS FOR NOW AND GIVEN H850 MB TEMPS...MENTION
SOME FLURRIES POSSIBLE IN THE AM OVER THE FAR NORTHERN COUNTIES.
WILL HAVE PRECIP OVER THE NORTHCENTRAL AND FAR NORTHERNN COUNTIES
MAINLY IN THE AM.  FAVORING MORE OF A COMPROMISE ON HIGHS AND LOWS WITH
MAV/FAN.

.TOP.K..NONE

PF

In the hours before

Local storm report, Apr 14, 6:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
W
0640 PM    3 W OVERBROOK             KS    1.75 INCH HAIL
04/14/01   OSAGE
Local storm report, Apr 14, 6:47 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    OVERBROOK                 KS    1.75 INCH HAIL
04/14/01   OSAGE
Local storm report, Apr 14, 7:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    4 N DOVER                 KS    .75 INCH HAIL
04/14/01   SHAWNEE
Local storm report, Apr 14, 7:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    2 W BALDWIN               KS    .75 INCH HAIL
04/14/01   DOUGLAS                         55 MPH WINDS ALSO
Local storm report, Apr 14, 7:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    TOPEKA                    KS    1 INCH HAIL
04/14/01   SHAWNEE                         ON BURNETTS  MOUND
Local storm report, Apr 14, 7:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    TOPEKA                    KS    .75 INCH HAIL
04/14/01   SHAWNEE                         TOPEKA BLVD AND I70

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Apr 14, 7:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris45 min
Apr 14, 7:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson16 min
Apr 14, 8:14 PM CDTSevere Thunderstorm WarningTOPOsage46 min
Apr 14, 8:18 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee42 min
Apr 14, 8:31 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee44 min
Apr 14, 9:18 PM CDTSevere Thunderstorm WarningTOPFranklin17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.